Alert archive / South Dakota / Flash Flood Warnings in 2001
Flash Flood Warning 11, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Aug 29, 2001, 7:56 PM CDT for Charles Mix County, South Dakota. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 29, 2001, 7:56 PM CDT (00:56 UTC)
- Expired
- Aug 29, 2001, 10:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 140 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -433 J/kg
- Mixed-layer LCL
- 2046 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFSD 300057 FFWFSD SDC023-300300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 756 PM CDT WED AUG 29 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 1000 PM CDT * AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WERE REPEATEDLY PRODUCING VERY HEAVY RAINFALL OVER THE WARNED AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 4296 9842 4285 9817 4314 9812 4317 9820
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 2:55 PM CDT, 5 hours 1 minute earlier.
Area forecast discussion, Aug 29, 2:55 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 255 PM CDT WED AUG 29 2001 CDFNT WAS FM ERN ND THRU CNTRL SD IN WRN NE. LO ON FNT OVR CNTRL SD WITH SOME SHWRS/TSTMS OVR SE ND MOVG TO THE NE. SECOND LO OVR WRN NE BUT WITH STG MID LVL CAP TSTMS CAN NOT GET GOING. MDLS HAV NRN PART OF FNT SAGGING S THRU ERN SD AND WRN MN THIS EVE AND THEN ENTIRE FNT DRPG SE THRU NW IA AND NERN NE BY THU MRNG AS SFC LLOWS MOVG NE ALNG FNT. SAT SHWG CLDS OVR ERN MT/WRN NE ASSOICATED WITH VORT MAX THAT SHLD MOV ESE ALNG SD/ND BRDR TNGT. GOOD LO LVL MSTR IS ALSO BRING PULLED N THRU WRN INTO ERN SD. AS CDFNT DROPS SE AND VORT MAX MOVES IN FM W TSTMS SHLD DVLP THIS EVE OVR SE SD INTO SW MN...LOOK LIKE BEST CHC OF TSTMS WILL BE ALNG AND TO N OF CDFNT THIS EVE IN NRN PARTS OF CWA. IS ANYTHING SVR THIS LOOK TO BE THE BEST AREA FOR DVLPMNT LATER THIS EVE WITH LLJ. FURTHER S IN NW IA THIS WILL DVLP LTR TNGT AS CDFNT MOVES THRU. COOLR AND DRIER AIR MOVG IN BHND FNT LATE TNGT INTO THU. MDLS DO DIFFER ON HOW MUCH PCP BHND FNT BUT ONLY LEFT SOME MORNING SHWRS IN FAR SE ZNS. OTRW COOL DRY THU THRU FRI NGT WITH SFC HI DRPG S IN NRN PLAINS AND RDG TO W. IN EXTNDED...KEEPG IT DRY ON SAT BUT WITH RETURN FLOW AND SOME WAA AS TROF MOVES THRU..WIL HAV A CHC OF TSTMS WRN ZNS SAT NGT SPRDG OVR CWA ON SUN WITH SHWRS LINGERING LABOR DAY MRNG IN E. DRY IN FIRST PART OF NEXT WEEK WITH SEASONAL TEMPS. SD...NONE WB
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:08 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 37 min |
| Aug 29, 7:29 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 31 min |
| Aug 29, 7:59 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 31 min |
| Aug 29, 8:45 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 15 min |
| Aug 29, 9:04 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 26 min |
| Aug 29, 9:36 PM CDT | Flash Flood Warning | FSD | McCook, Minnehaha | 114 min |
| Aug 29, 10:42 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 18 min |
Nearby
Flash Flood Warnings in South Dakota, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.